A Lethargic Infant with Vomiting
Aspartate aminotransferase and alanine aminotransferase begin to rise 18 to 24 hours following ingestion and peak at 48 to 72 hours. The 4-hour acetaminophen level is the best predictor of hepatic toxicity. The Rumack-Matthew nomogram was developed for single acute exposures to N-acetyl-p-aminophenol (APAP). It is commonly used to predict risk of hepatotoxicity from serum APAP levels in cases of acute ingestion, but is not useful in cases of chronic toxicity. The parenteral form of NAC is not yet approved for routine use in United States. The clinical outcome of acute acetaminophen ingestion in children is very good. Few children develop hepatotoxicity, and only occasional cases progress to serious liver damage.
- Serum transaminase levels begins to rise within 18 to 24 hours of ingestion.
Click here to return to the questions
Click here to read A Lethargic Infant with Vomiting (Requires Adobe Acrobat Reader)
Check our archive to test your knowledge in other pediatric cases:
If you do not already have Acrobat Reader, simply click on the icon below, scroll down to the "Get the Free Acrobat Reader" heading and follow the instructions to install the program. Acrobat enables you to convert any document into an Adobe Portable Document Format (PDF) file for easy viewing.
Download Adobe Acrobat Reader
Seminars in Medical Practice
Hospital Physician Board Review Manuals
Copyright © 2008, Turner White Communications
Updated 1/04/08 kkj